Alert archive / Hawaii / Wind Advisories in 2019

Wind Advisory 16, NWS Honolulu, HI

March 1, 2019Hawaii County, Hawaii

NWS Honolulu, HI issued this wind advisory at Mar 1, 2019, 10:30 AM HST for Hawaii County, Hawaii. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Mar 1, 2019, 10:30 AM HST (20:30 UTC)
Expired
Mar 1, 2019, 3:30 PM HST
In force
5 hr
Issued by
NWS Honolulu, HI

County Hawaii County, HI

The radar

The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 20:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Hilo, (PITO), launched 12:00Z, 8.5 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 12:00Z on 2019-03-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 12:00Z on 2019-03-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -40 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
928 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-40 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

021 
WWHW70 PHFO 012030
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
1030 AM HST Fri Mar 1 2019

HIZ028-020400-
/O.CAN.PHFO.HW.W.0006.000000T0000Z-190302T1600Z/
/O.NEW.PHFO.WI.Y.0016.190301T2030Z-190302T0400Z/
Big Island Summits-
1030 AM HST Fri Mar 1 2019

...WIND ADVISORY IN EFFECT UNTIL 6 PM THIS EVENING...
...HIGH WIND WARNING IS CANCELLED...

The National Weather Service in Honolulu has issued a Wind
Advisory, which is in effect until 6 PM HST this evening. The
High Wind Warning has been cancelled.

* WINDS...West 30 to 50 mph with localized gusts over 55 mph at
  elevations above 11000 feet of elevation.

* TIMING...Through this afternoon.

* IMPACTS...Winds this strong can make driving difficult and
  forcefully slam doors.

PRECAUTIONARY/PREPAREDNESS ACTIONS...Motorists should use extra 
caution driving and opening and closing vehicle doors.

&&

$$
Donaldson
1 follow-up statement
624 
WWHW70 PHFO 020130
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
330 PM HST Fri Mar 1 2019

HIZ028-020230-
/O.CAN.PHFO.WI.Y.0016.000000T0000Z-190302T0400Z/
Big Island Summits-
330 PM HST Fri Mar 1 2019

...WIND ADVISORY IS CANCELLED...

The National Weather Service in Honolulu has cancelled the Wind
Advisory.

Winds have dropped below the advisory threshold.

$$
Donaldson

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Mar 1, 10:11 AM HST, 19 minutes earlier.

Area forecast discussion, Mar 1, 10:11 AM HST, 19 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
1011 AM HST Fri Mar 1 2019

.SYNOPSIS...
A weak high northwest of the islands will move southeast and
dissipate. A weak front will move over Kauai on Sunday and push
southeast of the Big Island on Monday. High pressure will build
north of the area behind the front.

&&

.DISCUSSION...
A weak 1021 mb high is 480 miles northwest of Kauai near 26N166W.
The high is maintaining light to locally fresh north to northeast
winds over the main Hawaiian Islands. Broken low clouds over
moving over the islands in the low level flow but ridging aloft is
making the atmosphere stable. Radars show only very isolated light
showers around the islands. Some of the low clouds will burn off
through the day today. Rainfall will be minimal through Saturday
night. Winds remain fairly strong at the summit of Mauna Kea but
winds have subsided since last night, and winds over the high
mountains will continue to subside through the weekend.

A weak front is expected to move over Kauai Sunday morning and
continue moving south, passing south of the Big Island by Monday
evening. The computer models sometimes have difficulty timing the
movement of weak fronts, so we may need to adjust the forecast
over the next couple of days. The cloud band along the front
expected to be shallow. The cloud band will bring showers to most
windward areas, but not much rain will spread leeward and the
moisture will be too shallow to reach high elevations.

High pressure will build behind the front and bring locally breezy
trade winds by Sunday night. The breezy trade winds will likely
continue through next week.

&&

.AVIATION...
VFR conditions will prevail with only isolated areas of MVFR over
windward slopes through tonight. North to northeast winds are
lighter this morning than they were on Thursday and will remain so
through the day. Winds will start to strengthen again tonight,
but wind speeds will remain moderate through Saturday morning.

There are no AIRMETs currently in effect or expected through
Saturday morning.

&&

.MARINE...
Moderate to locally fresh northerly winds will continue through
tonight, then veer to a more typical trade wind direction Saturday
as the low to the far northeast of the local waters tracks away.
The tail-end of a front will move south across the area Sunday
and Sunday night. Fresh to strong northeast trades will quickly
fill in across the coastal waters as high pressure builds to the
north early next week.

Surf will continue to decrease along north facing shores today as
the current north and northwest swells fade. A small reinforcing
north-northwest swell is expected to arrive late Saturday and peak
on Sunday. A moderate short-period north swell is expected late
next Monday into Tuesday as a gale force low develops far north of
the state this weekend. As this low tracks further east, the
swell direction will veer northeasterly and may bring advisory
level surf to east facing shores in the middle of next week.

Surf along south facing shores could see a rise late next week due
to a gale-to storm-force low positioned southeast of New Zealand
over the next day or two. Confidence in the details will increase
once this swell passes through the American Samoa  PacIOOS buoy
later this weekend into early next week.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
High Wind Warning until 6 AM HST Saturday for Big Island Summits.

&&

DISCUSSION...Donaldson
AVIATION...Chevalier
MARINE...Kino

Nearby

Wind Advisories in Hawaii, 2019Every wind advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.